Alert archive / Maryland / Flash Flood Warnings in 2025
Flash Flood Warning 85, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 13, 2025, 1:11 PM EDT for Baltimore County, Howard County, City of Baltimore, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2025, 1:11 PM EDT (17:11 UTC)
- Expired
- Jul 13, 2025, 3:27 PM EDT
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Baltimore County, MD, City of Baltimore, MD, Howard County, MD
The radar
The Sterling radar (KLWX), 77 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 10:41 AM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 13, 10:41 AM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1041 AM EDT Sun Jul 13 2025 .SYNOPSIS... A cold front approaches from the west today leading to showers and thunderstorms. The front moves through early next week before stalling to the south through midweek. Another cold front approaches and moves through the region at the end of the week and into the weekend. && .NEAR TERM /THROUGH TONIGHT/... Mid-morning update: A very, very challenging forecast locally today. CAMs vary widely with respect to how storms will evolve today, which is understandable given the lack of large scale forcing for ascent, or well-defined surface boundaries. The HRRR lies on one end of the spectrum, initiating storms almost exclusively to the west of the Blue Ridge along a surface trough just to the east of the Allegheny Front this afternoon, and then slowly progresses them eastward through the evening. The HRRR also has a much later time for convective initiation (CI), at around 3-4 PM. In a solution as advertised by the HRRR, storms wouldn't reach the I-95 corridor until well after dark, if at all, with a primary focus from the Potomac Highlands across I-81 and the Blue Ridge to near US-15. On the other end of the spectrum, the WRF-ARW has the greatest concentration of storms to the east of the Blue Ridge, albeit with a few storms further west as well. It also has a much earlier CI time of around noon. Other CAMs such as the 3km-NAM and WRF-NSSL lie in-between those solutions. With such spread in how things will evolve, it's admittedly a lower confidence forecast. In situations like these, you have to do your best to monitor observations, and then extrapolate using known model biases. As of now, we're favoring a solution that lies closer to the WRF- ARW in terms of CI timing and coverage to the east of the Blue Ridge, but with convective coverage closer to what the HRRR and NAM-Nest are advertising to the west of the Blue Ridge. As of late, the WRF-ARW has been much more accurate timing CI, and the HRRR has a well known bias with delaying CI by a couple hours. Numerous showers are already ongoing near I-83 southward to the shores of the bay, and visible satellite suggests that CI is likely imminent elsewhere to the east of the Blue Ridge. The 12z IAD sounding showed a very moist profile, with a PWAT of 2.14 inches, which also favors high coverage of storms. Conditions will be very favorable for flash flooding today, given the very high PWAT values, deep warm cloud layers (14k foot FZL on 12z IAD sounding), and weak flow aloft (5-15 knots through much of the column). A Flood Watch for flash flooding will likely need to be issued for much of the CWA over the coming hours. Previous discussion follows... An upper level trough pushes a surface front towards the forecast area from the Great Lakes region today, bringing widespread shower and thunderstorm activity. A warm and moist airmass will yield plenty of instability with model guidance showing 2000-3000 J/kg of SBCAPE. Model guidance is in relatively good agreement on convection initiating along and west of the Blue Ridge during the late afternoon and moving eastward through the evening. The primary hazard associated with convection will be damaging wind gusts with strong to severe thunderstorms capable of downbursts. As storms track east through the evening, a lack of shear will result in convection dissipating or weakening as they reach the metros. In addition to the severe weather threat, PWATS exceeding 2" will lead to any storms capable of producing heavy rainfall. The Weather Prediction Center has the CWA in a Slight Risk for excessive rainfall. Flash flooding is possible during heavy rainfall this afternoon. High temperatures will be in the 80s for most with isolated locations in the valleys and southern portions of the forecast area reaching the 90s. Overnight low temperatures will be in the 60s and 70s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Showers and thunderstorms continue Monday and Tuesday as the aforementioned cold front moves through the forecast area and stalls to the south. Shower and thunderstorm chances peak Monday afternoon, mainly southeast of the front along and east of the Blue Ridge. On Tuesday, the greatest chances for showers and thunderstorms will be in the southern portions of the forecast area as the front stalls nearby. Due to recent rainfall and a warm and humid airmass, some storms may be strong to severe and will be capable of producing heavy rainfall . Isolated instances of flooding are possible with the Weather Prediction Center having most of the forecast area in a Slight Risk for excessive rainfall on Monday. High temperatures each day will be in the upper 80s to low 90s with heat indices rising in the upper 90s for most. Overnight lows will be 60s to mid 70s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... An active summertime pattern continues into the middle to latter portions of next week. A mid/upper ridge across the southeastern U.S. will build northward through Wednesday before amplified northern stream flow begins to approach/near the region. A series of embedded shortwaves in this pattern may increase the risk of showers and thunderstorms from Thursday onward. Depending on the timing of these systems, the degree of instability, and other mesoscale factors will ultimately dictate the level of impact across the Mid- Atlantic region. Given this is several days out in time, many of these details are difficult to resolve in such timescales. For Wednesday, despite the building of heights, a nearby frontal zone which stalls earlier in the week is extended to linger close to the area. This feature is expected to lift northward as a warm front on Wednesday leading to an increasing risk of showers/thunderstorms. Such a risk of storms increases through the week as the next cold front slowly approaches from the west. Global guidance does not bring this frontal system through the area until the first half of next weekend. Until then, daily high temperatures should rise into the upper 80s to low 90s, with overnight lows in the upper 60s to mid 70s. As usual, mountain locales should be around 5 to 15 degrees cooler each day. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... Showers and thunderstorms will likely impact the terminals today as a cold front approaches from the west. MRB, CHO, IAD, and DCA have the greatest chances for convective activity. Within showers and thunderstorms, gusty winds, frequent lightning, and flight restrictions are the greatest hazards. Winds remain out of the southeast today, blowing 5 to 10 knots in the afternoon and becoming light and variable overnight. A cold front pushes across the terminals late Monday evening into the overnight with showers and thunderstorms possible, mainly at CHO. Showers and thunderstorms remain possible on Tuesday as the aforementioned frontal boundary remains stalled nearby. A frontal boundary that stalls to the south earlier in the week should linger somewhere nearby on Wednesday. This system eventually lifts northward across the area. A cold front approaches from the west later in the week, but will not cross through until the first half of next weekend. Showers and thunderstorms are likely each day, particularly starting on Thursday. Expect winds to be out of the south to southwest, with afternoon gusts up to 10 to 15 knots. && .MARINE... Light winds are expected today over the waters with high pressure building to the southwest. Winds remain below SCA criteria each day through early next week, blowing 5 to 10 knots each day. A cold front approaching the forecast area will likely lead to SMWs being needed Sunday afternoon and into the overnight. Afternoon showers and thunderstorms are possible Monday and Tuesday as the cold front moves through the area and stalls to the south. SMWs are possible both days. As a stalled frontal zone to the south lifts northward across the waters on Wednesday, expect an uptick in southerly winds. Consequently, some channeling effects are possible Wednesday evening through Thursday, particularly over the more southern waters. Small Craft Advisories may be needed for this uptick. Otherwise, showers and thunderstorms may impact the waters each afternoon/evening, particularly by Thursday. && .TIDES/COASTAL FLOODING... A prolonged period of southeasterly winds will lead to elevated tidal anomalies today and into early next week. This carries most of the tidal locations into Action stage, particularly during the higher of the two astronomical high tide cycles. Sensitive locations, such as Annapolis, are forecast to stay just below Minor stage during the high tide cycles Sunday and Monday morning. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...AVS NEAR TERM...AVS/KJP SHORT TERM...AVS LONG TERM...BRO AVIATION...AVS/BRO MARINE...AVS/BRO TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 13, 12:15 PM EDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1215 PM EDT Sun Jul 13 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-141000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 1215 PM EDT Sun Jul 13 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Flood Watch is in effect for all locations except Cecil, Calvert, and St. Mary's Counties through 2 AM tonight. A few severe thunderstorms capable of producing damaging winds may be possible this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered instances of flash flooding are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-141000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 1215 PM EDT Sun Jul 13 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Flood Watch is in effect through 2 AM tonight. A few severe thunderstorms capable of producing damaging winds may be possible this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered instances of flash flooding are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ501-502-509-510-VAZ503-504-WVZ501>506-141000- Extreme Western Allegany-Central and Eastern Allegany- Western Garrett-Eastern Garrett-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Eastern Mineral- Western Pendleton-Eastern Pendleton- 1215 PM EDT Sun Jul 13 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Flood Watch is in effect through 2 AM tonight. A few severe thunderstorms capable of producing damaging winds may be possible this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:18 PM EDT | Areal Flood Warning | LWX | Fairfax, Prince William | 5 hr |
| Jul 12, 10:56 PM EDT | Flash Flood Warning | LWX | Albemarle, Nelson | 79 min |
| Jul 13, 12:15 AM EDT | Areal Flood Warning | LWX | Albemarle, Nelson | 2 hr |
| Jul 13, 11:37 AM EDT | Flood Watch | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Culpeper and 30 more | 10 hr |
| Jul 13, 12:53 PM EDT | Flash Flood Warning | LWX | Nelson | 94 min |
| Jul 13, 2:57 PM EDT | Severe Thunderstorm Warning | LWX | Page, Shenandoah, Warren | 33 min |
| Jul 13, 4:09 PM EDT | Flash Flood Warning | LWX | Madison, Page, Rappahannock | 86 min |
| Jul 13, 1:08 PM EDT | Flash Flood Warning | LWX | Prince George's | 118 min |
| Jul 13, 5:06 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Baltimore, Howard | 2 hr |
Nearby
Flash Flood Warnings in Maryland, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.